Seeger Weiss Blog
Seeger Weiss Blog: Legal News and Analysis

Archives : 2011 : March

‘General Hospital’ star Sharon Wyatt faces real medical issue with osteonecrosis, bone death in jaw

March 31st, 2011

'General Hospital' star Sharon Wyatt

NY Daily News:

Now, Wyatt is facing a terrifying drama of her own: She has osteonecrosis – bone death.

Like 1,600 others around the country, mostly women, Wyatt believes she got it from the drug Fosamax.

Fosamax is prescribed to build up bones, make them stronger, more durable – not to make them brittle and porous, as has happened to Wyatt’s lovely jawline.

“I just want my jaw back,” says Wyatt, who will undergo surgery Friday. “To tell you the truth, I like the way I look.”

“The bones you have in your body now are not the same bones you had two years ago. They’re constantly being poached and rebuilt. There are cells that are like garbagemen that eat up the old dead bone and construction worker cells build up the new.”

Fosamax, O’Brien claims, “kills the garbagemen cells. As a result, the old, tired bone just keeps stacking up and gets full of holes like sponges that bacteria gets into. It’s a bacteria condo.”

Osteonecrosis can affect other parts of the skeleton, O’Brien says, citing cases where thigh bones have eroded so much that women’s femurs break “just getting out of a taxi.”

The jaw is particularly vulnerable because of all the chewing and chatting we do and because it is exposed to infection during dental work, O’Brien says.

If you have experienced health complications while taking Fosamax, contact Seeger Weiss to talk about your legal options.


Revisiting Bone Drugs and Femur Fractures

March 6th, 2011

From the New York Times:

Reports had begun to emerge that some women taking bisphosphonates for many years suffered an unusual fracture of the femur, the long bone of the thigh. There was little or no trauma; in most cases the women were simply standing or walking when the femur snapped in half. In some, breaks occurred in both thighs, and many of the fractures were unusually slow to heal.

Experts think the fractures happened because of the way the drugs work: by slowing the rate of bone remodeling, the normal process by which injured bone heals. As a result, microfractures that occur through normal wear and tear are not repaired. Although bone density may be normal, the bone can become brittle and crack under minor stress.

In the years since, hundreds of cases of atypical femur fractures have been reported among women and some men taking bisphosphonates for five or more years. A number of studies have tried to assess the risk, and last fall the Food and Drug Administration issued a “safety announcement” and required that the drugs’ labels warn physicians and patients to be alert for this potential complication.